What Side Effects Do You Experience on Your Antipsychotic?

  • Admin

    Organizer
    February 20 2022 at 20:26 pm

    Antipsychotics have some notorious side effects, especially the first generation (typical) antipsychotics. Thankfully, atypical antipsychotics are generally prescribed but this doesn’t make them that much better.

    What side effects do you experience whilst on your antipsychotic and how do you deal with them?

  • Caroline

    Member
    February 20 2022 at 20:30 pm

    When I first started taking antipsychotic medication many years ago, it was a horrible experience. I was experiencing a side effect, which I will detail below, but I had to find out what I was experiencing by myself. I give thanks to the power of the internet and insightful articles.

    I cannot recall how I happened to come across the article, but the awful side effects I was experiencing is called ‘akathisia’. What a side effect it is. I’m going to describe it, but even my description cannot fully reveal the beastly events that occurred when I was taking the antipsychotic medication. Note I’m still taking them (a depot injection (because I was non-compliant) called ‘Clopixol’). I would experience it when taking Risperidone, Aripiprazole, Amisulpiride and Quetiapine (I felt high when I took that drug!).

    I used to be on 50mg of Amisulpiride (the drug that I chose to be on because the Psychiatrist trusted my judgement having just studied Pharmacy) for a long time, but a new Psychiatrist queried this and upped the dose from 50mg to 400mg. Akathisia didn’t come about at 200mg (half the recommended dose) thankfully, but let me get to the description!

    So, I would feel a feeling of tiredness, overwhelming tiredness where I just had to lie down. I’d walk to my bed, lift up the covers ready to jump in. I’d cover myself, lie on my side with my laptop in front of me. I didn’t want to sleep, just to lie down, you know, get some rest. I’d browse the web, looking for things to watch, or things to read, hopefully my body would appreciate the comfort but then I’d suddenly feel a feeling of restlessness. A feeling that I had to get up, a feeling that I had to do something, anything. So I’d get up. I’d move around, perhaps get something to eat, go and grab my laptop and proceed to living room to sit on the sofa with the laptop and continue what I was doing. Soon enough sitting up became a chore, I became tired again.

    I need to go and lie down, I’d think, so I did. Off to bed again. Tucking myself in again. A sense of relief as last time again. But this wouldn’t last long.

    I need to move, I can’t lie here like this. But soon enough I realised this vicious cycle of tiredness and restlessness would not stop and there was no relief. All caused by medication? It just wasn’t worth it. But alas it wasn’t like I could just stop taking it and the effects would go away, no, I’d already taken the medication, and this effect wasn’t going to go away anytime soon. What a life! I couldn’t even sleep through it, for I would become agitated and just want to move. I couldn’t go for a walk as I’d just feel lethargic.

    Akathisia is her name and she is no joke. Can anyone else relate? Perhaps you are experiencing this but just don’t know its name. Hopefully, I’ve given you some insight and you can talk to your Psychiatrist about it. Let me know below.

Viewing 1 - 2 of 2 replies

Start of Discussion
0 of 0 posts June 2018
Now